famotidine and ibuprofen

Skip to the navigation

Pronunciation: fam OH ti deen and EYE bue PROE fen

Brand: Duexis

What is the most important information I should know about famotidine and ibuprofen?

Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using famotidine and ibuprofen, especially in older adults.

What is famotidine and ibuprofen?

Famotidine is a histamine blocker. Famotidine works by decreasing the amount of acid the stomach produces.

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.

Famotidine and ibuprofen is a combination drug. Ibuprofen treats the symptoms of arthritis. Famotidine helps reduce the risk of ulcers in the stomach or intestines that can be caused by long-term use of ibuprofen.

Famotidine and ibuprofen may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking famotidine and ibuprofen?

Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while taking this medicine.

Do not use famotidine and ibuprofen just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using famotidine and ibuprofen, especially in older adults.

You should not use this medicine if you are allergic to famotidine or ibuprofen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
  • a history of heart attack, stroke, or blood clot;
  • a history of stomach ulcers or bleeding;
  • asthma;
  • liver or kidney disease;
  • Crohn's disease, inflammatory bowel disease, or ulcerative colitis;
  • a bleeding or blood clotting disorder;
  • a connective tissue disease such as Marfan syndrome, Sjogren's syndrome, or lupus;
  • fluid retention; or
  • if you smoke.

Taking ibuprofen during the last 3 months of pregnancy may harm the unborn baby. Do not use this medicine without a doctor's advice if you are pregnant.

It is not known whether famotidine and ibuprofen passes into breast milk or if it could harm a nursing baby. Do not use this medicine without a doctor's advice if you are breast-feeding a baby.

Do not give this medicine to a child without the advice of a doctor.

How should I take famotidine and ibuprofen?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Famotidine and ibuprofen is usually taken 3 times each day. Follow your doctor's instructions.

Do not take more than your recommended dose. An ibuprofen overdose can damage your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses). Use only the smallest amount of famotidine and ibuprofen needed to get relief from your pain, swelling, or fever.

Do not crush, chew, or break a famotidine and ibuprofen tablet. Swallow it whole.

If you use this medicine long-term, you may need frequent medical tests.

If you also use a steroid medication, do not stop using it suddenly or you may have unpleasant withdrawal symptoms. Talk with your doctor about tapering your steroid dose before stopping completely.

Store at room temperature away from moisture and heat. Keep the bottle tightly closed when not in use.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

What should I avoid while taking famotidine and ibuprofen?

Avoid using other medications that contain ibuprofen.

Ask a doctor or pharmacist before using any other cold, allergy, or pain medicine. Ibuprofen and other NSAIDs are contained in many combination medicines. Taking certain products together can cause you to get too much ibuprofen. Check the label to see if a medicine contains ibuprofen or similar NSAIDs (aspirin, naproxen, ketoprofen).

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

What are the possible side effects of famotidine and ibuprofen?

Get emergency medical help if you have signs of an allergic reaction: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, feeling short of breath.

Stop using ibuprofen and call your doctor at once if you have:

  • changes in your vision;
  • shortness of breath (even with mild exertion);
  • swelling or rapid weight gain;
  • the first sign of any skin rash, no matter how mild;
  • severe headache with neck stiffness, chills, and/or seizure (convulsions);
  • signs of stomach bleeding --bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • liver problems --nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • kidney problems --little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;
  • low red blood cells (anemia) --pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
  • severe skin reaction --fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

Common side effects may include:

  • nausea, stomach pain;
  • diarrhea, constipation; or
  • headache.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect famotidine and ibuprofen?

Ask your doctor before taking famotidine and ibuprofen if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist if it is safe for you to use famotidine and ibuprofen if you are also using any of the following drugs:

  • cholestyramine;
  • lithium;
  • methotrexate;
  • a blood thinner (warfarin, Coumadin, Jantoven);
  • heart or blood pressure medication, including a diuretic or "water pill"; or
  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may interact with famotidine and ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Where can I get more information?

Your pharmacist can provide more information about famotidine and ibuprofen.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2015 Cerner Multum, Inc. Version: 3.01. Revision date: 1/4/2016.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.